News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pediatrics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pediatrics Answers List

Forum Name: Pediatric Topics

Question: My 10 yr old girl


 MomOf4 - Sat Mar 05, 2005 5:16 am

Hello my name is Amy and I have a few concerns about my 10 yr old girl. My ex got custody of her in Oct. and she has gained 20lbs in less than a year and today she has strep throat, and she has been hospitalized for guenonephritis(kidney problem?) and she always has real rosy cheeks all the time. She lives 4 hrs away from me and I am wondering why she has gained so much weight in such a short period of time.....She gained all of this weight while visiting last summer and going to live in Ohio in October. So she has gained all of this weight in about 7 months. What should I be concerned about with all of the information I have given? Today her father said she is on antibiotics and I understand that.....for the strep..AND also he said she was taking steroids...WHAT DOES THAT MEAN? I have told my ex to keep an eye on her urine samples because she has had protein in her urine in the past and I do know that it is connected to her kidnet problems she has had and that strep can bring about kidney problems. What can you tell me about the weight gain and the rosy cheeks and the steroids? Any advice is welcomed.......I would love your input! Thanks everyone!
 Dr. Heba Ismail - Sun Mar 06, 2005 1:11 pm

Hello Amy,
The weight gain and rosy cheeks are commonly seen in children who've been taking steroids for quite some time, not just a short while. And, I believe, the steroids were given in your daughter's case for treatment of the glomerulonephritis.
However, it is not routine for us to give steroids in cases of simple glomerulonephritis due to strep infection, unless there has been a more serious underlying problem with the kidneys. 'Glomerulonephritis' means an inflammation that occurs in certain parts of the kidneys, and this can result from several causes, resulting in several types of glomerulonephritis. It would help if you could find out which type she has.
You've mentioned she has had proteins in her urine earlier, so were you given an exact diagnosis or explanation for that protein loss?
Try and find out what her doctors think she has and tell us so we can give you more input on that matter.
 MomOf4 - Sun Mar 06, 2005 6:03 pm

THANKS...I just wanted to point out that her rapid weight gain and her rosy cheeks happened before she got steroids..my ex said she is on steroids and antibiotics just on Friday and he won custody of her on Oct 31 2005.......the weight gain was during his 3 months of visiting him before he won custody and she has gained even more weight from OCT 2005 until now. I AM SORRY TO CONFUSE YOU. I live in PA and Cassidy my 10 yr old lives in Toledo Ohio so just this past week my ex told me she got strep and I told him to watch out for her kidneys problems or protein in her urine....ANYWAYS I have cared for Cassidy her whole life so I know her history---Back in summer 2003 she went to the ER cause she was peeing brown red and then they admitted her in PA(where Cassidy lived with me) and they told me she had glomonephritis(not spelled right) and also gave me some streptowhatever word---she was in hospital for 1-2 days and then after that her pediatrcian kept track of her her urine..THEN in Oct 2005 she got strep and I told the ER to check her urine because of what happened in 2003 summer....she had protein in her urine and not long after that I had to turn her over to my ex so she went to live with him in Toledo Ohio. SO NOW just a couple days ago my ex called and said she has strep throat and I told him to keep an eye on her because of her history...She has some Dr she JUST MEET on Friday who put her on steroids and antibiotics....I am just worried what is going to happen to her after this strep because it has happened before and I hope their NEW dr in Ohio got ALL of her records because they don't know anything about her yet. Im sorry for carrying on I just wanted to explain the whole history of Cassidy.......SO THE WEIGHT GAIN AND ROSY CHEEKS ARE MY CONCERN NOW------------Could it be something else like diabetes or something...WHAT ARE THE POSSIBILITIES? I AM NOT LOOKING FOR ONE THING---JUST POSSIBILITIES GOING BY HER SYMPTOMS..........THANK YOU SO MUCH...IM NEW AT THIS FORUM................AMY :lol:
 Dr. Heba Ismail - Tue Mar 08, 2005 8:19 am

Hello Amy,
Well, assuming that she hasn't taken any steroids before, then I'd believe it to be due to the protein loss in her urine. In an attempt to compensate for this protein loss, the body tries to hold on to more water, to keep a balance. This would give you a picture of weight gain.
A number of hormonal troubles could also cause this rapid weight gain, including high endogenous blood steroids, but not diabetes.
I believe she was probably misdiagnosed as post-streptococcal glomerulonephritis from the start, and that her glomerulonephritis is due to other causes.
Keep us informed with any more data you get to know, so we can try & figure out what she has.
 MomOf4 - Tue Mar 08, 2005 9:05 am

Your Information was helpful and I will be speaking to my ex today about her recheck with the Dr. and I will ask him if they said anything else besides that she had strep throat and any details............I AM GOING TO FIND OUT IF HE HAS FOLLOWED UP ON THE CONCERNS I HAVE ABOUT CASSIDY WITH THIS NEW DOCTOR AND IF THE DOCTOR EVEN KNOWS HER HISTORY :) Thank you so much............AMY

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here